This article was originally published on April 5, 2016.
The first time I stopped taking the pill after breaking up with a long-term, live-in boyfriend, I assumed nothing much would change except that I’d stop having to stress about forgetting to pick up my prescription. Then, my next period came.
The main thing I remember now is the volume of blood. Carrie-at-the-prom levels of blood. Waves-pouring-out-of-the-elevator-in-The-Shining amounts of blood. Rick-Grimes-after-a-Walking-Dead-killing-spree kinds of blood. You get the picture. I seriously thought I might be hemorrhaging.
I wasn’t, and the bleeding lessened as time went on. But it turns out this is a not-uncommon occurrence after going off the pill, according to Mary Jane Minkin, MD, a clinical professor of obstetrics and gynecology at Yale University School of Medicine. And a deluge of blood is not the only thing that can happen.
Read on for everything you need to know about the unexpected side effects of going off the pill.